Funnel Cloud, Sac
- When
- May 29, 2:57 PM CST
- Where
- Sac County, 4.86 mi S of Schaller
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.430, -95.290
Schaller fire department reported a funnel cloud.
An upper level low pressure system was in place with a surface boundary stretched across Iowa from Storm Lake southeastward into southeast Iowa. This boundary provided the focus for thunderstorm development throughout the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level low pressure system was in place with a surface boundary stretched across Iowa from Storm Lake southeastward into southeast Iowa. This boundary provided the focus for thunderstorm development throughout the late afternoon and evening hours. The low level environment provided the needed conditions for many of these storms to rotate and produce funnel clouds and brief, weak tornadoes. Many of the tornadoes that occurred were brief touchdowns in open ares with no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 2:17 PM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 317 PM CDT Wed May 29 2019 .SHORT TERM.../Tonight through Thursday/ Issued at 317 PM CDT Wed May 29 2019 .Short Term /Tonight through Thursday Night/... Confidence: Medium to High Main challenge continues the upper level system over the area. Weak convergence and wind shift along the trough extending from northwest Iowa back southeast to the low near Des Moines...then east southeast along the warm front should be the focus for some shower and thunderstorm development this afternoon and evening. Though parameters have been muted so far, both instability and convergence continues to increase which may lead to possible landspouts or funnel clouds late this afternoon/early evening. Will be monitoring for that through the remainder of the afternoon/early evening. Overall there has been a lessening of available moisture, but even with the lowering trends...PWATs are still running about an inch over the east and north at this time. Current 1 to 3 hour flash flood guidance is running about 1.25 inches. Some of the showers may produce brief locally heavy downpours with a quick half inch to inch of rain in a few locations...but confidence on coverage and overall location remains low so will not be issuing any headlines today. Probably the more likely areas would be near the upper level low over northwest Iowa and in the warm sector just east of Des Moines where the weak warm front/stationary front is currently situated. With the convection/showers being partly driven by daytime heating...the activity will lessen after sunset tonight. With saturated ground...possible rain...and light winds overnight have added fog to the grids...especially over the north toward morning. Lows tonight will drop into the lower 50s south to the upper 50s in the south. Thursday will see the upper level low drifting south with additional afternoon showers and isolated thunderstorms redeveloping. Clouds will continue over the south...so highs there will be cooler than the northern areas with readings in the upper 70s north by late afternoon. Lows Thursday night will fall back into the mid to upper 50s. .LONG TERM.../Thursday night through Wednesday/ Issued at 317 PM CDT Wed May 29 2019 .Long Term /Friday through Wednesday/... Confidence: Medium The upper level system will gradually shift south by Friday morning with a weak ridge of high pressure settling moving over the area through early afternoon. Height falls will already be occurring in the afternoon hours with potential for afternoon cumulus as the ridge slides to the east. The Euro and GFS both suggest the possibility of a passing shower during the daytime heating, though confidence remains low at this time. However, with this year being so wet and the soil moisture as high as it is, it is possible that this might occur and we may need to update the forecast by tomorrow. Highs Friday will be warmer than the past few days with afternoon readings reaching the 80s during the day. Mild conditions will continue into the weekend just ahead of the approaching northern stream shortwave/cold front Saturday afternoon. With MUCAPE pushing 1000 to 1500 J/KG by late day, a few storms may become strong. 0 to 6 km bulk shear is marginal through the day as well so widespread problems are not expected. Highs Saturday will remain in the lower 70s north to the lower 80s southwest. Another mainly dry day is anticipated on Sunday as the next ridge of high pressure quickly traverses east. For the remainder of the period, there are some timing differences between the GFS and the Euro. The GFS brings the next chances for rain into the area already on Monday, with the Euro model keeping the next trough west of the region through Tuesday. Confidence in Days 6-7 thus has been lowered, though with a longwave trough setting up over the Yucatan and some energy being pushed east in the northern stream toward Iowa, it appears that during Monday to Wednesday, there will be at least a chance for showers and thunderstorms for one day...possibly two. Highs during the period will remain pleasant for early June, mainly in the 70s and 80s with a trend toward the mid to upper 80s by Wednesday. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 105 PM CDT Wed May 29 2019 Low IFR clouds persist into the afternoon over the north with weak low now tracking near KDSM. A number of boundaries are attached to the low with rising boundary layer cigs to MVFR over most of the rest of the area. Main challenges will be possible convection yet aft 22z through about 02z this evening. For now area of best chances will be generally east of I35 and north of US 20. As the low drifts south overnight...will see boundary layer again lower to IFR cigs with potential MVFR to IFR visby. With coverage expected to be scattered...will opt for vicinity showers for the forecast period. Lower visby will be most likely toward 10-14z once again. /rev && .HYDROLOGY... Issued at 317 PM CDT Wed May 29 2019 Area flood warnings continue for the southeast where many county roads remain impacted by yesterdays heavy rainfall. Elsewhere, river flood warnings are also in effect with impacts expected through this week and into the weekend for some locations. Any additional rainfall over the next 7 days will prolong the soggy conditions and high soil moisture across the region. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Wed May 29 2019 IAZ004-005-015-023>025-033>037-044>049-059>062-073>075-084>086- 095>097-302045- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story- Marshall-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas- Monroe-Wapello-Wayne-Appanoose-Davis- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible this afternoon and evening. Isolated severe storms may occur with quarter sized hail, 60 mph winds and a funnel cloud or landspout tornado possible. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... IAZ006-007-016-017-026>028-038-039-050-057-058-070>072-081>083- 092>094-302045- Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy- Black Hawk-Tama-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms are possible this afternoon. The threat for severe weather is low. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM FLOOD BLOOMFIELD 40.75N 92.42W
05/29/2019 DAVIS IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED MULTIPLE
SECONDARY ROADS REMAINED UNDER WATER AND OR
CLOSED, A FEW CULVERTS KNOWN DAMAGED OR
DESTROYED, AND ONE RURAL WOOD TRUSS BRIDGE
LOST IN DAVIS COUNTY FROM THE HEAVY RAINFALL
YESTERDAY EVENING AND SUBSEQUENT OVERLAND
AND RIVER FLOODING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
111 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLOOD CENTERVILLE 40.73N 92.87W
05/29/2019 APPANOOSE IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED MULTIPLE
SECONDARY ROADS REMAINED UNDER WATER AND OR
CLOSED, AND A FEW CULVERTS DAMAGED OR
DESTROYED IN APPANOOSE COUNTY FROM THE HEAVY
RAINFALL YESTERDAY EVENING AND SUBSEQUENT
OVERLAND AND RIVER FLOODING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
112 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM FLOOD ALBIA 41.03N 92.80W
05/29/2019 MONROE IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED MULTIPLE
SECONDARY ROADS REMAINED UNDER WATER AND OR
CLOSED IN MONROE COUNTY FROM THE HEAVY
RAINFALL YESTERDAY EVENING AND SUBSEQUENT
OVERLAND AND RIVER FLOODING.
&&The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
23 funnel cloud, 12 tornado, 1 hail. Local standard time, as filed.
Schaller fire department reported a funnel cloud.
First of several weak tornadoes on this day. Tornado remained in open farmland several miles south of Schaller. Rated EF-Unknown as no damage indicators were impacted.
Sac County Sheriff's Office relayed a public report of a funnel cloud or possible landspout spotted south of Highway 20 along Fox Ave, near Odebolt.
Several pictures of a brief tornado south of Early in open farmland. Rated EF-Unknown as no damage indicators were impacted.
Tornado developed and moved southwest before becoming nearly stationary in open cropland. Persisted for several minutes before dissipating. Rated EF-Unknown as no damage indicators were impacted.
Public reported a funnel cloud, via social media.
Relatively weak tornado was captured on video and remained in open rural areas. Rated EF-Unknown as no damage indicators were impacted.
Law enforcement reported a funnel cloud.
Trained spotter reported a funnel cloud that did not last long, but a wall cloud remained still rotating.
Trained spotter reported a funnel cloud, via social media.
Mahaska County Sheriff, Poweshiek County Sheriff, and trained spotters reported on and off funnel clouds in the area.
Local fire deparment reported a funnel cloud seen near the Hamilton/Hardin county line.
Trained spotter reported a funnel cloud.
Tornado extended to the ground after several minutes as a funnel cloud. Upon reaching the ground, the tornado encountered a farmstead, destroying an old barn and producing tree damage. Another farmstead was hit a bit further down the path with a large hoop building damaged. The remainder of the path was in open farmland.
Law enforcement reported a funnel cloud.
Tornado occurred in farmland northeast of Deep River. Rated EF-Unknown as no damage indicators were impacted.
Public reported a funnel cloud via social media.
Public reported a funnel cloud visible from Ames.
Trained spotter reported a brief funnel cloud.
Trained spotter reported a funnel cloud.
Tornado captured on video east of Garden City. The tornado remained mostly in open farmland but did some minor tree damage to a farmstead that was grazed.
Tornado captured on video by storm chasers, remained in open farmland with no damage. Rated EF-Unknown as no damage indicators were impacted.
Law enforcement reported several spotter reports of funnel clouds in the Roland area.
Trained spotter reported a funnel cloud.
Law enforcement reported a funnel cloud.
Storm chaser video shows tornado heading north through trees then across open fields before dissipating. Little if any damage occurred other than some minor tree damage.
Tornado occurred southwest of Eldora and was captured on video. The tornado removed the roof of a barn but otherwise remained in open farmland.
Law enforcement reported a funnel cloud.
Tornado reported from multiple sources just north of Highway 20 and moved northward. Slightly damaged a barn and did some tree damage at another farmstead. Otherwise, the tornado remained in open farmland.
Local fired department reported a funnel cloud.
Weak tornado reported northeast of Steamboat Rock along with spotter video. Remained in open farmland. Rated EF-Unknown as no damage indicators were impacted.
Law enforcement reported a funnel cloud.
Trained spotter reported a funnel cloud that persisted for one minute then lifted. The spotter could not confirm if it had made contact with the ground due to darkness.
Trained spotter reported quarter sized hail.
Trained spotter reported a funnel cloud a quarter of the way to the ground. This is a delayed report, time estimated.
Trained spotter reported a funnel cloud. This is a delayed report, time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822246, 818686, 822248, 818687, 818688, 822249, 818693, 822250, 822252, 822253, 822256, 822258, 822260, 818695, 822261, 818707, 822262, 822263, 822265, 822267, 818711, 818714, 822268, 822269, 822270, 818719, 818720, 822271, 818721, 822272, 818723, 822273, 822274, 822620, 822275, 822276.